Washington, 2011

Wildfire in Washington, June 15, 2011

June 15, 2011 · NWS PDT · 1 event in 1 county or zone

Winds to 30 mph caused a wildfire to grow rapidly in southeast Yakima County. The fire near Konnowac Pass grew to 1200 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Winds to 30 mph caused a wildfire to grow rapidly in southeast Yakima County. The fire near Konnowac Pass grew to 1200 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 15, 8:45 AM PST, 15 minutes earlier.

Area forecast discussion, Jun 15, 8:45 AM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
945 AM PDT WED JUN 15 2011

UPDATED AVIATION

.UPDATE...A DISTURBANCE WILL APPROACH THE FAR NE PORTIONS OF OUR
AREA TODAY. COMBINING THIS WITH AN UPPER LEVEL JET AND MOISTURE MAY
PRODUCE SOME SHOWERS IN AND AROUND THE BLUE AND WALLOWA MOUNTAINS
THIS AFTN AND HAVE INCREASED THE CHANCES OF PRECIPITATION SOME. ALSO
PRESSURE GRADIENTS TIGHTEN ACROSS THE KITTITAS VALLEY AND A WIND
ADVISORY WAS ISSUED FOR TODAY. ELSEWHERE BREEZY WEST WINDS ARE
LIKELY OVER PORTIONS OF THE AREA AND THE REMAINDER OF TODAYS
FORECAST APPEARS ON TRACK.

&&

.PREV DISCUSSION... /ISSUED 431 AM PDT WED JUN 15 2011/

SHORT TERM...TODAY THROUGH FRIDAY EVENING...A BROAD UPPER TROUGH
WILL SWING DOWN AND ACROSS THE REGION BEGINNING TODAY AND CONTINUING
THROUGH THURSDAY. THIS WILL BRING A SHOT OF COOLER AIR ACROSS THE
FORECAST AREA DURING THE NEXT TWO DAYS. MOISTURE WILL BE QUITE
LIMITED SINCE THIS TROUGH IS ORIGINATING MOSTLY OVER LAND AND THERE
IS NOT MUCH INSTABILITY WITH IT. AS SUCH THE ONLY LOCATIONS THAT MAY
SEE SOME LIGHT RAIN SHOWERS ARE THE NORTHEAST AND EASTERN MOUNTAINS
AS WELL AS THE HIGHER SLOPES OF THE CASCADE EAST SLOPES. THE MAIN
EFFECTS WILL BE THE COOLER THAN NORMAL TEMPERATURES OF ABOUT 10
DEGREES BELOW NORMAL FOR LATE SPRING...AND BREEZY TO WINDY
CONDITIONS IN SOME AREAS. TEMPERATURES WILL BEGIN TO REBOUND ON
FRIDAY AS THE UPPER TROUGH MOVES TO THE EAST AND AN UPPER RIDGE
MAKES AN ATTEMPT TO BUILD INTO THE REGION FROM THE WEST. ANY WARM UP
THOUGH WILL BE SLOW...AND FRIDAY'S MAXIMUM TEMPERATURES WILL STILL
BE ABOUT 5 DEGREES BELOW NORMAL. THERE WILL BE INCREASED AFTERNOON
AND EVENING INSTABILITY ON FRIDAY...AS WELL...WITH THE SLIGHTLY
WARMER TEMPERATURES. HOWEVER...THERE WILL BE TOO MUCH OF A LACK OF
MOISTURE TO WARRANT A MENTION OF ANY THUNDERSTORMS. 88

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...ANOTHER UPPER LEVEL
DISTURBANCE WILL SLIDE ACROSS THE FORECAST AREA LATE FRIDAY NIGHT
INTO SATURDAY WITH SHOWERS AND COOLER TEMPERATURES LASTING THROUGH
SUNDAY.  MONDAY AND TUESDAY...MODELS ARE IN FAIR AGREEMENT OF AN
UPPER LEVEL RIDGE BUILDING INTO THE AREA WITH DRY WEATHER AND WARMER
TEMPERATURES. WEBER

AVIATION...18Z TAFS. VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24
HOURS AT ALL TAF SITES. AT KALW...MOISTURE WRAPPING AROUND THE
MONTANA UPPER LEVEL LOW COMBINED WITH UPSLOPE INTO THE BLUE
MOUNTAINS WILL PRODUCE BKN CLOUD COVER. THE GRADIENT ASSOCIATED WITH
THIS LOW WILL KEEP WINDS 15-25 KTS AT KDLS KPDT KYKM AND KPSC TIL
03Z. HULL
&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  67  45  70  47 /  10  10  10  10
ALW  68  48  72  51 /  10   0   0  10
PSC  73  49  75  51 /   0   0   0  10
YKM  69  45  73  49 /   0   0   0  10
HRI  71  48  74  50 /   0   0   0  10
ELN  65  45  72  48 /  10  10  10  10
RDM  66  38  69  43 /  10  10  10  10
LGD  63  42  66  44 /  10  10  10  10
GCD  63  40  67  43 /  10  10  10  10
DLS  67  49  74  51 /  10   0   0  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...WIND ADVISORY UNTIL 11 PM PDT THIS EVENING WAZ026.

&&

THREAT INDEX
TODAY : GREEN
THURSDAY : GREEN
FRIDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/
Hazardous weather outlook, Jun 15, 4:00 AM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT WED JUN 15 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
161145-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
500 AM PDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLOODING
     EAST SLOPES OF THE WASHINGTON CASCADES, KITTITAS VALLEY,
     YAKIMA VALLEY

WATER LEVELS CONTINUE TO RUN HIGH AND AT OR ABOVE FLOOD STAGE ON THE
NACHES RIVER NEAR NACHES. A FLOOD WARNING CONTINUES FOR THE NACHES
RIVER NEAR NACHES IN YAKIMA COUNTY THROUGH AT LEAST THIS MORNING.
THE RIVER IS EXPECTED TO DROP TO BELOW FLOOD STAGE LATER TODAY.
PLEASE REFER TO NWS HAZARD PRODUCT ID PDXFLSPDT FOR MORE DETAILS.

OTHERWISE COOLER THAN NORMAL WITH BREEZY TO WINDY CONDITIONS ARE
EXPECTED WITH A FEW LIGHT RAIN SHOWERS OVER THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

COOLER THAN NORMAL CONDITIONS WITH A FEW MOUNTAIN SHOWERS ARE
EXPECTED ON THURSDAY. WARMING WILL BEGIN ON FRIDAY AND CONTINUE INTO
THE EXTENDED FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Yakima Valley

When
June 15, 9:00 AM PST to 2:30 PM PST
Where
Yakima Valley forecast zone
Reported by
Newspaper
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313298.